Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 14, NWS New York, NY

July 1, 2009Orange County, New York

NWS New York, NY issued this flash flood warning at Jul 1, 2009, 5:57 PM EDT for Orange County, New York. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2009, 5:57 PM EDT (21:57 UTC)
Expired
Jul 1, 2009, 7:30 PM EDT
In force
93 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Orange County, NY

The radar

The Brookhaven radar (KOKX), 114 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:20 PM EDTFLASH FLOOD2 Sw Cornwall On Hudson, NYSTREAMS FLOODING AND BASEMENT FLOODING ON OAK TREE DRIVE AND MINEHILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 012157
FFWOKX
NYC071-012330-
/O.NEW.KOKX.FF.W.0014.090701T2157Z-090701T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
557 PM EDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 730 PM EDT...

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO SHOW AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 
BETWEEN WASHINGTONVILLE AND WEST POINT TRACKING SLOWLY TO THE 
NORTHEAST. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED DURING 
THE NEXT HOUR WITH LOCALIZED HIGHER AMOUNTS. RADAR ESTIMATES THAT 1 
TO 2 INCHES OF RAINFALL HAS ALREADY OCCURRED IN THE WARNING AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4145 7399 4144 7398 4143 7397 4141 7396
      4134 7398 4134 7413 4149 7409 4149 7399

$$

DSW
2 follow-up statements
000 
WGUS71 KOKX 012259
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
659 PM EDT WED JUL 1 2009

NYC071-012330-
/O.CON.KOKX.FF.W.0014.000000T0000Z-090701T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NY-
659 PM EDT WED JUL 1 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR EAST
CENTRAL ORANGE COUNTY...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS THE 
HEAVIEST RAINS HAVE MOVED TO THE EAST ACROSS PUTNAM COUNTY...HOWEVER 
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CENTRAL ORANGE 
COUNTY AND MAY IMPACT THE AREA WITH ADDITIONAL HEAVY RAINFALL THIS 
EVENING. 

LOCAL LAW ENFORCEMENT HAS REPORTED SMALL STREAM FLOODING WITH 
BASEMENT FLOODING IN CORNWALL ON HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4145 7399 4144 7398 4143 7397 4141 7396
      4134 7398 4134 7413 4149 7409 4149 7399

$$

DSW
000 
WGUS71 KOKX 012329
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
729 PM EDT WED JUL 1 2009

NYC071-012334-
/O.EXP.KOKX.FF.W.0014.000000T0000Z-090701T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NY-
729 PM EDT WED JUL 1 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT FOR EAST CENTRAL
ORANGE COUNTY...

THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE EXITED THE REGION. 
DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAINFALL HAD FALLEN ACROSS 
THE WARNED AREA. LOCAL LAW ENFORCEMENT REPORTED STREAM FLOODING WITH 
SOME PROPERTY DAMAGE.

LAT...LON 4145 7399 4144 7398 4143 7397 4141 7396
      4134 7398 4134 7413 4149 7409 4149 7399

$$

DSW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 5:01 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 1, 5:01 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
501 PM EDT WED JUL 1 2009

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY NIGHT AS LOW
PRESSURE SLOWLY SPINS EAST FROM THE GREAT LAKES REGION.
HIGH PRESSURE WILL THEN BUILD TOWARD THE AREA DURING THE
INDEPENDENCE DAY HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BULK OF THE HEAVY RAIN ASSOCIATED WITH A MID LEVEL SHORTWAVE
PIVOTING AROUND THE GREAT LAKES UPPER LOW HAS SHIFTED NORTH AND
EAST. POCKET OF INSTABILITY WITH MLCAPE 100-1500 J/KG IN
COMBINATION WITH OROGRAPHIC INFLUENCE AND OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION OVER LONG ISLAND/CT IS CURRENTLY SPARKING A FEW
SHOWERS AND TSTMS OVER THE LOWER HUDSON VALLEY AND INVOF NYC.
EXPECT WIDELY SCT ACTIVITY TO CONTINUE FROM NYC NORTH/WEST UNTIL
ABOUT SUNSET...THEN ATTENTION TURNS TO A POTENT SHORTWAVE
CURRENTLY SPARKING SHOWERS/TSTMS OVER WV/VA...AND HEADED NE WITH
INCREASINGLY DIFLUENT FLOW ALOFT PER CURRENT WV SATELLITE IMAGERY.
THE SHORTWAVE...ALONG WITH ELEVATED INSTABILITY WITH MUCAPE
1000-1500 J/KG AND PW AROUND 1.5 INCHES...SHOULD INDUCE
DEVELOPMENT OF A SFC WAVE OF LOW PRESSURE OVER THE DELMARVA...AND
HELP SUSTAIN ELEVATED CONVECTION AS IT APPROACHES THE CWA LATE
TONIGHT. AN ATTENDANT WARM FRONT WILL REMAIN S OF LONG ISLAND AND
ALSO SERVE AS A FOCUS FOR LIFT...WITH GOOD LOW LEVEL MOISTURE FLUX
AS A 25-30 KT H8 LOW LEVEL JET OVERRIDES THE BOUNDARY. THIS SHOULD
SET THE STAGE FOR AN EPISODE OF HEAVY RAIN LATE TONIGHT INTO EARLY
THU MORNING...PRIMARILY ACROSS LONG ISLAND AND CT. GIVEN
ANTECEDENT WET CONDITIONS OVER MOST OF THE CWA AND LOW 1-3 HR
SMALL STREAM FFG VALUES OVER NORTHEAST NJ...DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR THE ENTIRE CWA...WITH THE PRIMARY INITIAL
FOCUS ACROSS LONG ISLAND AND SOUTHERN CT. AS TOOK PLACE OVER
EASTERN LONG ISLAND/CT TODAY...RAINFALL OF 1-2 INCHES WITH LOCAL
AMOUNTS DOUBLE THAT ARE POSSIBLE...WHICH COULD LEAD TO FLASH
FLOODING OF SMALL STREAMS...AND URBAN/POOR DRAINAGE AREAS.
ISOLATED SEVERE WX ALSO CANNOT BE RULED OUT FOR THE WESTERN HALF
OF THE CWA...DEPENDING ON HOW WELL THE INITIAL MCS HOLDS TOGETHER.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS THE LOW AND ATTENDANT WARM FRONT RIDE UP INTO THE AREA ON
THU AND ADDITIONAL MID LEVEL SHORTWAVE ENERGY PIVOTS AROUND THE
SLOWLY WEAKENING UPPER LOW...SCATTERED TO NUMEROUS SHOWERS AND
TSTMS ARE AGAIN POSSIBLE. VERY HEAVY RAIN ALONG WITH TRAINING OF
CELLS POSSIBLE GIVEN DEEP LAYER SW FLOW...SO FLASH FLOOD WATCH
CONTINUES INTO THU EVENING. UNIDIRECTIONAL MID LEVEL FLOW OF ABOUT
35 KT ALSO SUGGESTS SOME SEVERE POTENTIAL...AND SPC MAINTAINS A
SLIGHT DAY 2 SVR RISK.

UPPER LOW SLOWLY FILLS/LIFTS NE LATER THU NIGHT INTO FRI
NIGHT...WITH ONE MORE CHANCE FOR DIURNAL SHOWERS/TSTMS ON
FRI...POSSIBLY AGAIN ON SAT AS ANOTHER STRONG CLOSED LOW QUICKLY
DIVES OUT OF ONTARIO AND ACROSS NEW ENGLAND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GLOBAL MODEL ENSEMBLE CONTINUES TO SUPPORT THE MEAN TROF ACROSS THE
NORTHEASTERN U.S. THROUGHOUT THE PERIOD. THIS TIME AROUND THOUGH THE
AREA WILL BE WELL NORTH OF THE FRONTAL ZONE WITH A DEEP-LAYERED NW
FLOW. INSTABILITY SHOWERS/THUNDERSTORMS ARE EXPECTED TO BE ISOLATED
AND PRIMARILY DURING THE AFT/EARLY EVE HOURS.

TEMPS IN THE LONG TERM WILL BE RIGHT AROUND NORMAL.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
RW/TRW SHALL CONTINUE TO MOVE ACROSS GON THE NEXT FEW
HRS...OTHERWISE VFR FOR THE BALANCE OF THE AFTN ELSEWHERE. STORMS WILL
DEVELOP OVER VA AND ERN PA THIS AFTN AND SLOWLY MOVE NNE THIS
EVENING. TOUGH CALL ON TIMING SO DID NOT INCLUDE ANY MENTION OF
PCPN IN THE TERMINALS UNTIL STORMS GET ORGANIZED. APPEARS ANY
ORGANIZED TSTM CLUSTER SHALL PASS DURING THE NIGHT BASED OFF
LATEST SHORT TERM DETERMINISTIC MODELS.

LLVL RH INCREASES TNGT ALLOWING MVFR CIGS/VIS TO DEVELOP...HWVR
BEST CHANCE OF IFR WX WILL BE ISP AND GON WHICH EXPERIENCED THE
HIGHEST AMOUNT OF RAINFALL DURING THE DAY. MVFR CIGS LIFT BY 15Z
OR SO TO VFR.

OUTLOOK 18Z THURSDAY THROUGH MONDAY/...
MVFR WX POSSIBLE IN RW/TRW DURING THE AFTERNOON AND EVENING
THURSDAY AND FRIDAY.

&&

.MARINE...
SUB-SCA THROUGH THURSDAY EVENING IN GENERAL...ALTHOUGH LONG PERIOD
SETS TO 5 FT POSSIBLE THURSDAY INTO FRIDAY...MAINLY OVER EASTERN
OCEAN WATERS.

REDUCTIONS IN VISIBILITY TONIGHT IN AREAS OF FOG...WITH LESS THAN A
MILE LOCALLY.

THUNDERSTORMS POSSIBLE ONCE AGAIN TONIGHT THROUGH THURSDAY
EVENING...WITH LOCALLY ROUGH SEAS.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING NORTH/WEST
OF NYC MAY PRODUCE HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF
RAINFALL...AND LOCALLY 1 TO 2 INCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS POSSIBLE.

HEAVIER RAINFALL OF 1-2 INCHES WITH LOCAL AMOUNTS OF 2-4 INCHES
POSSIBLE LATE TONIGHT THROUGH EARLY THU EVENING..SO FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA. INITIAL FOCUS WILL BE
OVER LONG ISLAND/CT LATE TONIGHT INTO THU MORNING WITH THE LOW
AND ITS ATTENDANT WARM FRONT...THEN AREAWIDE VIA DIURNAL
CONVECTION THU AFTERNOON AND EARLY EVENING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     EVENING FOR CTZ005>012.
NY...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     EVENING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     EVENING FOR NJZ002>006-011.
MARINE...NONE.

&&

SYNOPSIS...BG
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...DW
AVIATION...99
MARINE...BS/DW
HYDROLOGY...BG/FIG
Hazardous weather outlook, Jul 1, 5:07 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
507 PM EDT WED JUL 1 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-022115-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
507 PM EDT WED JUL 1 2009

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FEW THUNDERSTORMS MAY ALSO BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON THURSDAY WILL
ALSO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-022115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
507 PM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OVER 35 KT AND HAIL LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS OVER 35 KT AND HAIL ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

GOODMAN

In the hours before

Special weather statement, Jul 1, 2:12 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
212 PM EDT WED JUL 1 2009

CTZ005-011845-
NORTHERN FAIRFIELD-
212 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHERN FAIRFIELD COUNTY...

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHERMAN...AND MOVING NORTH AT 15 MPH.

THIS STORM WILL BE...
  NEAR SHERMAN BY 225 PM.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

JMC
Local storm report, Jul 1, 3:17 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             6 ESE CHESTER           41.38N 72.35W
07/01/2009  E0.75 INCH       NEW LONDON         CT   PUBLIC

            PENNY SIZE HAIL REPORTED

1149 AM     FLASH FLOOD      GROTON                  41.34N 72.08W
07/01/2009                   NEW LONDON         CT   FIRE DEPT/RESCUE

            WATER PUMPED OUT OF BASEMENTS ON POQUONNOCK ROAD.

1155 AM     FLASH FLOOD      MYSTIC                  41.35N 71.97W
07/01/2009                   NEW LONDON         CT   FIRE DEPT/RESCUE

            WATER PUMPED OUT OF BASEMENT ON SANDY HOLLOW ROAD. ROAD
            CLOSURE DUE TO STREET FLASH FLOODING.

1200 PM     FLASH FLOOD      GROTON                  41.34N 72.08W
07/01/2009                   NEW LONDON         CT   TRAINED SPOTTER

            1 TO 2 FEET OF STANDING OVER THE INTERSECTION OF RT. 117
            AND INDIAN FIELD ROAD.

1200 PM     MARINE TSTM WIND FISHERS ISLAND          41.27N 71.99W
07/01/2009  M52.50 MPH       SUFFOLK            NY   COAST GUARD

            53 KT WIND GUST.

1215 PM     FLASH FLOOD      MYSTIC                  41.35N 71.97W
07/01/2009                   NEW LONDON         CT   FIRE DEPT/RESCUE

            WATER PUMPED OUT OF BUILDINGS.

0157 PM     FLASH FLOOD      GROTON                  41.34N 72.08W
07/01/2009                   NEW LONDON         CT   NWS EMPLOYEE

            2 TREES DOWN IN GROTON DUE TO HEAVY RAIN AND GUSTY WINDS.

&&

JP
Special weather statement, Jul 1, 4:11 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
411 PM EDT WED JUL 1 2009

NYZ071>073-076-012115-
BRONX-NEW YORK (MANHATTAN)-QUEENS-SOUTHERN WESTCHESTER-
411 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT BRONX...NEW YORK (MANHATTAN)...
QUEENS AND WESTCHESTER COUNTIES...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAGUARDIA AIRPORT...MOVING NORTHEAST AT 15
MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 1/2 INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Jul 1, 4:26 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      FISHERS ISLAND          41.27N 71.99W
07/01/2009                   SUFFOLK            NY   PUBLIC

            ROADS CLOSED DUE TO FLASH FLOODING. OCEAN VIEW AVENUE AND
            BEACH AVENUE CLOSED.

&&

JP
Special weather statement, Jul 1, 4:39 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
439 PM EDT WED JUL 1 2009

NYZ068-012115-
PUTNAM-
439 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT PUTNAM COUNTY...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE CARMEL...AND MOVING NORTH AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jul 1, 5:33 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
533 PM EDT WED JUL 1 2009

NJZ003-NYZ069-012215-
BERGEN-ROCKLAND-
533 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN AND ROCKLAND
COUNTIES...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...AND MOVING NORTH AT 20 MPH.

THIS STORM WILL BE...
  NEAR MONSEY BY 545 PM.
  NEAR NEW CITY BY 555 PM.
  NEAR POMONA BY 600 PM.
  5 MILES WEST OF HAVERSTRAW BY 605 PM.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...
VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES
AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:15 AM EDTSpecial Marine WarningOKX45 min
Jul 1, 10:32 AM EDTSpecial Marine WarningOKX88 min
Jul 1, 11:11 AM EDTSpecial Marine WarningOKX64 min
Jul 1, 11:26 AM EDTSpecial Marine WarningOKX64 min
Jul 1, 11:43 AM EDTAreal Flood AdvisoryOKXNassau, Suffolk92 min
Jul 1, 11:49 AM EDTSpecial Marine WarningOKX56 min
Jul 1, 12:00 PM EDTSpecial Marine WarningOKX2 hr
Jul 1, 12:02 PM EDTSpecial Marine WarningOKX28 min
Jul 1, 12:55 PM EDTAreal Flood AdvisoryOKXSuffolk118 min
Jul 1, 1:23 PM EDTFlash Flood WarningOKXSuffolk104 min
Jul 1, 2:19 PM EDTSpecial Marine WarningOKX56 min
Jul 1, 3:26 PM EDTSpecial Marine WarningOKX64 min
Jul 1, 3:49 PM EDTFlash Flood WatchOKXBronx, Kings, New York, Orange, Putnam, Richmond and 3 more30 hr
Jul 1, 4:22 PM EDTSpecial Marine WarningOKX39 min
Jul 1, 5:10 PM EDTAreal Flood AdvisoryOKXPutnam30 min
Jul 1, 5:19 PM EDTAreal Flood AdvisoryOKXPutnam56 min
Jul 1, 5:40 PM EDTAreal Flood AdvisoryOKXOrange50 min
Jul 1, 6:11 PM EDTAreal Flood AdvisoryOKXPutnam81 min
Jul 1, 6:26 PM EDTSevere Thunderstorm WarningOKXOrange, Putnam50 min
Jul 1, 6:44 PM EDTAreal Flood AdvisoryOKXPutnam59 min

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.